The University Hospital Augsburg treats about 60 children and young adults every year for cases of poisoning. Cleaning products, berries, and medications are the most common causes.
Babies put everything in their mouths. Dishwasher red flags? It looks very delicious. The juice in the green bottle? It shines very beautifully. Poisonous mushrooms and berries are also sometimes very attractive to young children. In the event of an emergency, the poison control center provides assistance at 089/19240.
Matthias Pötz, director of nursing in the pediatric emergency room at the University Hospital Augsburg, identified three large groups of causes of poisoning during his 20 years of professional activity: detergents, mushrooms, berries and ivy, as well as medicines. Each year, about 60 children and young adults with poisoning are treated on an outpatient and inpatient basis at the University Hospital (alcohol poisoning was not included. That was 56 per year in the end).
Poisoning in children: cleaning agents are no longer aggressive
Even if the cleaning agents are no longer as aggressive as they were before, often leaving a child who ate the red pearl from the dishwasher tab an overabundant stomach – they still exist, very dramatic cases of poisoning, from which children suffer the consequences for the rest of their lives. He remembers well a family in the area whose father put detergent in a bottle of apple juice and left it in the car. The five-year-old was hospitalized with severe chemical burns in the mouth and had to be fed via a stomach tube for a while – as there was little room for maneuvering with this type of poisoning except for mouthwash.
Mushrooms, berries, and ivy can cause abdominal pain, nausea, and headache if a child or young person eats a large amount of them, and in the worst cases lead to seizures, signs of paralysis, and neurological symptoms such as drowsiness. “Poisoning occurs most frequently in children between the ages of two and four,” Pütz explains. Medications also play a role in this. Seniors who get visits from their grandchildren often should check their medicine boxes from time to time to see if the week’s stock is still full. When a three-year-old takes Grandpa’s weekly dose of heart medication, it can quickly become life-threatening.
Experts from the University Hospital Augsburg give advice on how to avoid poisoning
During the Corona pandemic, the pediatric emergency room of the University Hospital also witnessed some poisoning cases in which young people took medicines with suicidal intent. Potts remembers a 16-year-old boy ingesting large amounts of paracetamol. “This can severely damage the liver and therefore be fatal,” Pütz says. A qualified nurse counts on prevention when it comes to poisoning. This includes a locked cabinet with cleaning supplies or a regular check of the medicine cabinet. Pütz, a father of a six-year-old son, advises parents with young children to educate their offspring. “In my opinion, this includes not only the ban on not eating this or that,” explains the 45-year-old. “Talk to your child in a way that he is not afraid to reveal himself when he is nibbling on the contraband.”
Read also about this
Parents or supervisors were advised to first contact a poison control center in Munich on 089-19240. “There are experts at the other end who have access to a huge database in which, for example, the batch number of a Russian cleaning agent or tablets from Turkey are stored,” says Pütz. “Experts give advice on whether to leave the child awake or give him a glass of water and an initial assessment of whether the condition is harmless. Then call the emergency doctor if necessary.” (From A to Z)